Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS Louisville, KY

September 5, 2018Bourbon County, Fayette County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 5, 2018, 4:06 PM EDT for Bourbon County, Fayette County, Kentucky. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2018, 4:06 PM EDT (20:06 UTC)
Expired
Sep 5, 2018, 5:58 PM EDT
In force
112 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KY, Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WGUS53 KLMK 052006
FFWLMK
KYC017-067-052300-
/O.NEW.KLMK.FF.W.0052.180905T2006Z-180905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
406 PM EDT WED SEP 5 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Western Bourbon County in central Kentucky...
  Northeastern Fayette County in central Kentucky...

* Until 700 PM EDT.

* At 405 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen with continued moderate to heavy rainfall expected 
  to continue. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Paris, Bryan Station, Millersburg, Elmendorf, Shawhan, Spindletop
  Estates, Blacks Crossroads, Ruddels Mills, Hutchison and Donerail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3825 8408 3806 8441 3815 8455 3821 8440
      3822 8442 3825 8442 3828 8444 3829 8442
      3828 8437 3830 8436 3829 8434 3830 8434
      3829 8433 3832 8430 3831 8428 3837 8419
      3828 8411 3828 8412

$$

AMS
1 follow-up statement
337 
WGUS73 KLMK 052158
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
558 PM EDT WED SEP 5 2018

KYC017-067-052208-
/O.CAN.KLMK.FF.W.0052.000000T0000Z-180905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KY-Fayette KY-
558 PM EDT WED SEP 5 2018

...THE FLASH FLOOD WARNING FOR WESTERN BOURBON AND NORTHEASTERN
FAYETTE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Avoid any remaining flooded areas.

LAT...LON 3825 8408 3806 8441 3815 8455 3821 8440
      3822 8442 3825 8442 3828 8444 3829 8442
      3828 8437 3830 8436 3829 8434 3830 8434
      3829 8433 3832 8430 3831 8428 3837 8419
      3828 8411 3828 8412

$$

AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:16 PM EDT, 50 minutes earlier.

Area forecast discussion, Sep 5, 3:16 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT Wed Sep 5 2018

.Short Term...(This evening through Thursday)
Issued at 245 PM EDT Wed Sep 5 2018

Plenty of mid-level cloud cover has overtaken the Ohio Valley as
Gordon continues to weaken over the Deep South, but also sling
tropical moisture northward. Isolated showers and a few storms have
already popped, at least an hour or two earlier than the last few
days. Expect isolated to scattered storms into this evening, with
the best chances from south-central Kentucky into the Bluegrass
region, where precipitable water is at or above 1.8 inches. The
juicy air mass will support some locally heavy rainfall, but given
the lack of shear or strong forcing, no organized severe wx is
expected.

Can't rule out some fog formation toward morning with the moist
boundary layer, but confidence is limited by abundant cloud cover.
Best opportunity for fog will be in southern Indiana in and west of
the Hoosier National Forest.

Thursday looks similar to today with moisture continuing to
increase. More confidence in scattered convection, especially in the
afternoon. However, still not expecting much organization to it just
yet.  More extensive cloud cover will result in narrower temp
ranges.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 250 PM EDT Wed Sep 5 2018

Mid level flow is expected to stay well north of the CWA crossing
over the Great Lakes and Canada. The low that was Gordon should be
in south central Arkansas. With no force moving Gordon, it's going
to slowly move north through Arkansas. Precipitable water values at
the center will be around 2.4". This moisture will flow up the
Mississippi and Ohio River Valleys and bring precipitable water
values of around 2" to the CWA.

On Friday, a front near southern Indiana will move south over
central Kentucky. This will take advantage of the added moisture in
the atmosphere and provide widespread showers and thunderstorms
across the CWA. Expect better chances of rainfall in southern
Indiana and north-central Kentucky. As the sun sets, showers will
diminish.

Mid-day Saturday, Gordon starts moving again. The system is expected
to reach the north west corner of Arkansas before upper level flow
pushes the system to the east. The heavy rainfall is expected to
stay on the northern side of the low as the system moves east.

By Sunday afternoon, the low will enter south-central Indiana
increasing shower and storm chances for the CWA. Heavy rain is
expected through Indiana with lower amounts further south, but
everyone in the CWA should expect rainfall.

Sunday night into early Monday, a front will begin its journey
through southern Indiana and Central Kentucky. This is expected to
form a line of convection that will reach across the CWA from
northeast to southwest. Everyone will see rainfall.

Tuesday and Wednesday, surface high pressure will set up to the
north over the eastern Great Lakes. To the southwest a weak surface
low. The CWA will sit on the line between flowing moisture from the
Gulf of Mexico and drier air to the northwest. Lower rain chances
will continue, but widespread heavy rainfall isn't expected.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Wed Sep 5 2018

Expect prevailing VFR conditions through the valid TAF period, with
the exception of some fog at HNB early Thu morning. Will carry a few
hrs of IFR vis there, but will use TEMPO groups to cover any other
restrictions.

Expect isolated to scattered convection this afternoon, with the
best chances at LEX and BWG, where we will carry VCTS for a few hrs.
Isolated showers just south of SDF will make that a last-minute
call, but not expecting any showers or storms to affect HNB. Could
see MVFR visibility in some of the heavier downpours, but any
restrictions will be too brief to mention.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...KDW
Aviation...RAS
Hazardous weather outlook, Sep 5, 3:38 PM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
338 PM EDT Wed Sep 5 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
338 PM EDT Wed Sep 5 2018 /238 PM CDT Wed Sep 5 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible through this
evening. Frequent lightning, gusty winds, and brief heavy rainfall
are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will increase through the weekend, with heavy
rainfall possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of heavy rain or flooding.

RAS/KDW

In the hours before

Special weather statement, Sep 5, 3:29 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
329 PM EDT WED SEP 5 2018

KYZ037-041-042-052000-
Bourbon-Fayette-Harrison-
329 PM EDT WED SEP 5 2018

...GUSTY WINDS AND FREQUENT LIGHTNING WILL AFFECT WESTERN
BOURBON...NORTHEASTERN FAYETTE AND SOUTHERN HARRISON COUNTIES...

At 329 PM EDT, a strong thunderstorm was located between Lexington
and Paris, moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Paris, Cynthiana, Millersburg, Sidville, Elmendorf, Shawhan, Ruddels
Mills, Hutchison, Leesburg and Avon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3805 8431 3810 8446 3819 8445 3821 8440
      3822 8442 3825 8442 3828 8444 3830 8444
      3830 8443 3831 8444 3842 8443 3836 8417
      3830 8413
TIME...MOT...LOC 1929Z 197DEG 8KT 3823 8433

RAS
Special weather statement, Sep 5, 3:34 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
334 PM EDT WED SEP 5 2018

KYZ039-040-047-052000-
Mercer-Woodford-Anderson-
334 PM EDT WED SEP 5 2018

...GUSTY WINDS AND FREQUENT LIGHTNING WILL AFFECT MERCER...WOODFORD
AND EASTERN ANDERSON COUNTIES...

At 333 PM EDT, a strong thunderstorm was located 9 miles north of
Harrodsburg, moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Burgin, Oregon, Bondville,
Talmage, Terrapin, Mundys Landing and Mcbrayer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3786 8471 3786 8469 3785 8469 3784 8472
      3783 8473 3781 8471 3774 8476 3782 8495
      3809 8491 3810 8490 3804 8465
TIME...MOT...LOC 1933Z 197DEG 8KT 3790 8481

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:29 PM EDTSpecial Weather StatementLMKBourbon31 min
Sep 5, 3:34 PM EDTSpecial Weather StatementLMKMercer, Woodford26 min
Sep 5, 3:49 PM EDTAreal Flood AdvisoryLMKBourbon, Fayette30 min
Sep 5, 4:15 PM EDTSpecial Weather StatementLMKHarrison, Nicholas45 min
Sep 5, 4:40 PM EDTAreal Flood AdvisoryLMKHarrison, Nicholas65 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.